Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 306, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 17, 2001, 5:44 PM CDT for Logan County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 17, 2001, 5:44 PM CDT (22:44 UTC)
- Expired
- Sep 17, 2001, 6:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Logan County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 6:48 PM CDT | Hail 0.75 | Mc Allaster, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
126 WUUS53 KGLD 172244 SVRGLD KSC109-172345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 544 PM CDT MON SEP 17 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LOGAN COUNTY IN WEST CENTRAL KANSAS * UNTIL 645 PM CDT * AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF WINONA...OR ABOUT 25 MILES EAST OF SHARON SPRINGS...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WINONA AT 550 PM CDT MONUMENT AT 630 PM CDT HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ LAT...LON 3912 10142 3894 10140 3893 10084 3908 10083 TABER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:29 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 17, 3:29 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 229 PM MDT MON SEP 17 2001 CHALLENGES ARE EXTENT OF SEVERE WEATHER/TSRAS TONIGHT AND TEMPS ON WED. HAVE GONE WITH AVN WITH A SLIGHT BLEND OF ETA WRT TO TEMPS. NEAR GUID IN MOST AREAS. AVN SEEMED TO HAVE THE BEST DEPICTION OF ONGOING CONV PRECIP AT LATE MORNING. MINOR S/W CROSSING CWA FROM W TO E THIS AM AND EARLY AFTERNOON CAUSING TSRAS...SOME SEVERE. TO BE FOLLOWED BY MORE SIGNIFICANT S/W THIS EVENING WHICH SHOULD RESULT IN NUMEROUS TSRAS ACROSS ENTIRE CWA TONIGHT AND SOME AREAS OF SIG RAINFALL. BOUNDARY REMAINING MOSTLY WEST TO EAST ACROSS W CEN KS JUST TO SOUTH OF MY CWA. MODELS INDICATE LITTLE MOVEMENT OF BOUNDARY UNTIL LATE TUE NIGHT. THEN DRIER AIR TO MOVE IN FROM WEST AS RIDGE BUILDS ALOFT INTO AREA. AS RESULT OF BOUNDARY REMAINING SOUTH LIGHT NORTHEAST WIND FIELD TO REMAIN OVER MOST CWA THROUGH MOST OF TUE NIGHT MAINTAINING LOW LEVEL STABILITY. AREAS OF FOG AND LOTS OF LOW CEILINGS TONIGHT INTO TUE. HOWEVER...AT SAME TIME FOR 3RD NIGHT IN ROW...FROM ABOUT 8KFT UP INSTABILITY REIGNS IN SW FLOW. AND ABOVE THAT S/W IN WESTERLIES CONTINUE TO MOVE ACROSS (AS PER TODAY AND ANOTHER TONIGHT). TSRAS AND FOG CONTINUE TO COEXIST. AS NOTED MODELS SHOW CHANGE LATE TUE/EARLY WED AS DRY AIR MOVES IN FROM WEST AND FOR NEXT TWO DAYS RIDGE ALOFT DOMINATES AND BRINGS FAIR WEATHER. SLIGHTLY WARMER IN DAY AND COOLER AT NIGHT. LITTLE CHANGE IN EXTENDED EXCEPT MODELS SHOW NEXT SET OF S/WS DELAYED SLIGHTLY AND EXPECTED TO EFFECT AREA EARLY FRI THEN AGAIN EARLY SAT. WILL PUT CHANCES TSRAS THOSE DAYS. SUN AND MON TO BE DRY BEHIND SAT S/W. .GLD...NONE. RJC
In the hours before
Local storm report, Sep 17, 3:12 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT MON SEP 17 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM 2 NE ANGELUS KS .88 INCH HAIL
09/17/01 SHERIDAN REPORTED BY PUBLIC.
0205 PM 2 E ANGELUS KS 1 INCH HAIL
09/17/01 SHERIDAN REPORTED BY PUBLIC.Special weather statement, Sep 17, 4:05 PM CDT, 1 hour 39 minutes before
KSZ013>016-027>029-041-042-180200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 305 PM MDT MON SEP 17 2001 ...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHWEST KANSAS UNTIL 8 PM MDT (9 PM CDT)... THE SEVERE THUNDERSTORM WATCH INCLUDES SHERMAN...THOMAS...SHERIDAN... GRAHAM...LOGAN...GOVE...WALLACE...WICHITA...AND GREELEY COUNTIES OF NORTHWEST KANSAS. A STRONG UPPER LEVEL DISTURBANCE ACROSS CENTRAL AND EASTERN COLORADO WILL MOVE INTO NORTHWEST KANSAS THIS EVENING. THIS COMBINED WITH PLENTY OF LOW LEVEL MOISTURE WILL AID IN THE DEVELOPMENT OF SEVERE THUNDERSTORMS ACROSS THE WATCH BOX AREA. THE MAIN SEVERE WEATHER THREAT WILL BE HAIL UP TO TWO INCHES IN DIAMETER AND WINDS TO 70 MPH. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. LAMMERS
Local storm report, Sep 17, 4:28 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MDT MON SEP 17 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM 1 W PARK KS 1.75 INCH HAIL
09/17/01 GOVE REPORTED BY STORM
SPOTTER.Local storm report, Sep 17, 4:46 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT MON SEP 17 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM 3 W PARK KS 1.25 INCH HAIL
09/17/01 GOVE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Sep 17, 5:04 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT MON SEP 17 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 16 NE GOVE KS 1 INCH HAIL
09/17/01 GOVE REPORTED BY STORM
SPOTTER.Local storm report, Sep 17, 5:15 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT MON SEP 17 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM 10 S GOVE KS 1 INCH HAIL
09/17/01 GOVE REPORTED BY PUBLIC.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 11:46 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 59 min |
| Sep 17, 1:38 AM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 67 min |
| Sep 17, 3:18 AM CDT | Severe Thunderstorm Warning | GLD | Thomas | 42 min |
| Sep 17, 1:40 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 50 min |
| Sep 17, 2:46 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 59 min |
| Sep 17, 3:40 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 50 min |
| Sep 17, 4:23 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 67 min |
| Sep 17, 6:15 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.